I have taken Benicar for several years. A few months after starting it, I noticed hair thinning. Before the Benicar, I tried HCTC and Ace inhibitor, Altace, several other BP meds but never noticed hair loss. Since that time, I have started taking some Biotin and other hair supplements, and it is a bit better.
My BP is under pretty good control now, but I also have acupuncture that I think helps the BP.
At any rate, I am wondering if it would be worth trying Avapro or Aticand to see if they would work for my bp w/out causing the hair loss. Any thoughts?
I have tried several medication in that drug class, the ARBs that Benicar is one of them, and all had the same set of side effects on me. Exactly the same side effects package !!! anyway, I hope someone who answer your question. Because I couldn't stand this drug class for a month.
You might try Avapro, but my experience with it is making me nuts. I seem to get nasty lower back pain, and now even leg and foot pains. Next visit to my Dr. and I am asking her to try me on something else to see if I can do better.
Been on the Avapro about 2 years and the pains and aches are getting worse. I will admit, I am VERY sensative to meds., but I still would like to try something else, the pains and aches are starting to annoy me to no end.
Can't take the Ace drugs, cough was unbelieveable, and Atenonol, a Beta Blocker lowered my pulse rate too much, and it was only 25mgs. Some friends of mine seem to like the Calcium Channel blockers, other don't. Guess like me, you have to try something till the right one comes along that will lower the BP, and have minimal side effects.
I have been taking Benicar HCT 40-12.5 mg, for about 5 years. I have experienced hair loss, but I attributed it to my kidney disease. It is one of 3 BP meds I take each day, and I have no choice about changing it anytime soon. Now I wonder if it is the Benicar? Food for thought...Best wishes
As you can see, we all have different experiences with these drugs, and even though, on paper the ARBS (Atacand, Avapro, Benicar, Diovan et al) are supposed to have the least side effects of all the hypertension meds- side effects do obviously occur and seem to vary from one individual to another.
However,I did a little research and here's the scoop on the 4 I mentioned above (they happen to be the most popular and widely prescribed):
Benicar is the ONLY one of the four ( in placebo-controlled clinical trials before marketing) that has hair loss and alopecia listed as a possible side effects.
Diovan (which I take and love, with no side effects for me personally)-did not list hair loss during clinical trials but after it went on the market i.e. "post-market" there were "some" reports of alopecia.
BUT because "post-market" reactions are reported voluntarily and come from an unknown amt. of people- it's impossible to estimate the frequency of the hair loss nor how reliable the reports are in terms of whether it was really the Diovan as the cause or something else.
Now heres some good news...
Neither Avapro nor Atacand in either placebo-controlled clinical trials or post-market, list hair loss or alopecia as a side effect.
So- worth a shot trying one of them, no?
Of course that's not to say they are side-effect free and who knows, maybe you'll grow a second nose!
Hey but at least you'll have your hair!
Thanks everyone. My doctor gave me 3 weeks samples of Avapro to try. But I just read on a side effects board of several people going into coma or dying after using Avapro for just a few days. Of course, who knows what other drugs they were taking or healthy issues they had, but it makes me leary.
Last week, my blood pressure was quite high. Long story about possible causes that I won't get into right now, but currently it's quite low on 40 mg of benicar daily plus a tiny bit of HCTC. It is about 96/69 to 105/70 in the morning, and goes up some in afternoon and evening.